Illinois, 2013Flooding in Illinois, April 16 to 30, 2013
April 16 to 30, 2013 · NWS LSX · 8 events in 7 counties and zones
Heavy spring rain caused several rivers in Illinois to hit major flood levels. The Illinois River, Kaskaskia River, La Moine River, and the Mississippi all hit major flood levels at various locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $36,000
- Crop damage
- $135,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy spring rain caused several rivers in Illinois to hit major flood levels. The Illinois River, Kaskaskia River, La Moine River, and the Mississippi all hit major flood levels at various locations. The Mississippi River and the Illinois River all remained above flood stage into May. The Illinois River at La Grange set a new record reaching 34.50 feet on April 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 16, 6:01 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 16, 6:01 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
701 AM CDT TUE APR 16 2013
.SHORT TERM...(THROUGH TONIGHT)
ISSUED AT 408 AM CDT TUE APR 16 2013
FOCUS WILL BE POPS THRU THE PERIOD.
WITH MORNING CONVECTION QUICKLY MOVING ENE...BELIEVE THE BULK OF
THE DAY WILL BE LARGELY PRECIP FREE ASIDE FROM NRN PORTIONS OF THE
CWA. BASED ON LATEST RADAR DATA...HAVE FOLLOWED THE NCEP 4KM WRF
AND THE LOCAL 4KM WRF WHICH ARE VERY SIMILAR...AS IS THE 06Z HRRR
WHICH JUST CAME IN. WITH THE SFC FNT S OF THE CWA NOW...BELIEVE
BEST CHANCES FOR PRECIP DURING THE DAY WILL BE ACROSS NRN PORTIONS
OF THE CWA WHERE BETTER FORCING RESIDES. HOWEVER...IS A BRIEF
PERIOD ACROSS THE SRN PORTIONS OF THE CWA WHERE ELEVATED
INSTABILITY EXISTS THAT MAY ALLOW SOME TSRA...MAINLY DURING THE
AFTERNOON...BUT CONFIDENCE IS LOW ATTM AND WILL KEEP POPS IN THE
LOW CHANCE RANGE.
WITH THE FNT FURTHER S THAN PREV EXPECTED...HAVE LOWERED TEMPS FOR
TODAY AS WELL WITH AMPLE CLOUD COVER EXPECTED.
MDLS INDICATE THE SFC FNT WILL START TO MOVE NWD TONIGHT. WHILE
THIS MAY SUPPORT SOME TSRA...MUCH OF THE SRN HALF OF THE CWA SHUD
BE CAPPED ALBEIT A SOMEWHAT WEAK CAP. MUCH BETTER FORCING AND
INSTABILITY EXISTS FURTHER N. MDLS IN FAIRLY GOOD AGREEMENT
SUGGESTING BEST CHANCES WILL BE ALONG AND N OF A COU TO PPQ LINE.
FCST SOUNDINGS SUGGEST MUCAPE WILL BE IN THE 1500 TO 2000 J/KG
RANGE WITH LITTLE IF ANY CIN...ESPECIALLY AFTER MIDNIGHT. SHUD BE A
RATHER STEEP INVERSION IN PLACE TONIGHT AND BELIEVE SEVERE THREAT
WILL BE PRIMARILY DUE TO HAIL.
TILLY
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 408 AM CDT TUE APR 16 2013
(WEDNESDAY THROUGH THURSDAY)
MDLS CONTINUE TO DIFFER REGARDING TIMING OF THE LOW EJECTING INTO
THE PLAINS AND AFFECTING THE CWA WED AND THURS. GENERALLY
SPEAKING...THE LOCAL WRF AND NAM ARE FASTER WITH FROPA ON THURS.
GIVEN THESE MDLS ARE GENERALLY TOO FAST WITH FROPA THIS FAR
OUT...HAVE TRENDED TWD THE GFS/ECMWF/GEM SOLNS AND TRIED TO KEEP
SOME CONTINUITY WITH THE PREV FORECAST.
EXPECT TSRA TO BE ONGOING WED MORNING WHICH SHUD DISSIPATE LEAVING
AT LEAST SOME OF THE DAY DRY ALLOWING RECOVERY. WITH THE WRMFNT
MOVING NWD IN RESPONSE TO THE DEVELOPING/APPROACHING SFC
LOW...MUCH OF THE CWA SHUD BE WITHIN THE WARM SECTOR ON WED. WED
INTO THURS STILL APPEARS TO POSSIBLY BE VERY ACTIVE SVR WX PERIOD.
MDLS CONTINUE TO SHOW MUCH OF THE CWA RATHER UNSTABLE WITH LITTLE
TO NO CAP IN PLACE. THE WRMFNT MAY ALLOW FOR A FOCUS FOR TSRA
DEVELOPMENT WED AFTERNOON...BUT UNCERTAINTY REMAINS EXACTLY WHERE
THE FNT WILL BE. SUPERCELLS CONTINUE TO BE THE FAVORED MODE WED
BEFORE UPSCALE DEVELOPMENT INTO A LINEAR MODE AHEAD OF THE CDFNT.
MDLS CONTINUE TO SHOW A LOT OF QPF THRU THIS TIME PERIOD. WHILE
NOT A CLASSIC SETUP FOR HEAVY RAINFALL...SOME AREAS MAY SEE A
COUPLE OF ROUNDS OF TSRA IN A SOMEWHAT SHORT PERIOD OF TIME...WILL
KEEP MENTION OF HEAVY RAIN FOR NOW. THAT SAID...GIVEN THE NUMEROUS
ROUNDS OF PRECIP BETWEEN NOW AND THURS...BELIEVE LARGER THREAT
WILL BE MORE OF A RIVER FLOOD ISSUE RATHER THAN FLASH FLOODING.
WILL CONTINUE TO MONITOR AND UPDATE WITH FLOOD PRODUCTS IF NEEDED.
(FRIDAY THROUGH MONDAY)
WITH FOCUS ON THE SHORT TERM...FEW CHANGES WERE MADE TO THE EXTD.
GENERALLY TRENDED TWD A BLEND OF GUIDANCE FOR TEMPS. KEPT CHANCE
POPS FOR MON TO ACCOUNT FOR THE FASTER GFS...BUT KEPT IN THE LOWER
CHANCE RANGE DUE TO UNCERTAINTY IN TIMING.
TILLY
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 640 AM CDT TUE APR 16 2013
COMPLEX AVIATION FORECAST FOR THIS SET OF TAFS. AN AREA OF IFR
CIGS STRETCHES FROM EAST CENTRAL IL SOUTHWESTWARD THROUGH THE ST
LOUIS AREA INTO SW MO EARLY THIS MORNING. CIGS IMPROVE TO VFR ONLY
30 MILES OR SO NORTH OF ST LOUIS...HOWEVER THE CLOUD LAYER FLOW
IS FROM THE NORTHEAST AND NEARLY ALIGNED ALONG THE IFR CLOUD
SWATH. THIS WOULD SUGGEST THAT THE CLEARING OR IMPROVEMENT AREA TO
THE NORTH MAY NOT MAKE IT VERY FAR SOUTH. EVENTUALLY THIS WHOLE
SWATH OF LOWER CLOUDS IS FORECAST TO PIVOT AND BEGIN PUSHING BACK
NORTHWARD THROUGH CENTRAL MO AROUND MIDDAY AND INTO NORTHERN
MISSOURI AND WEST CENTRAL IL THIS EVENING. THERE COULD BE GENERAL
IMPROVEMENT OF THE IFR CIGS TO LOW-END MVFR DURING THE DAY.
PRECIPITATION TRENDS ARE ALSO A TOUGH CALL WITH THE SW-NE CORRIDOR
THROUGH KCOU AND KUIN MOST LIKELY TO SEE SHOWERS AND POSSIBLY SOME
THUNDER THROUGH EARLY AFTERNOON. MORE VIGOROUS THUNDERSTORMS ARE EXPECTED
TO DEVELOP THIS EVENING HOWEVER THERE IS UNCERTAINTY IN THE EXACT
LOCATION AND TIMING AND THUS JUST MENTIONED VCTS IN THE TAFS. IN
GENERAL...FLIGHT CONDITIONS SHOULD ALSO DETERIORATE THIS EVENING
TO IFR.
SPECIFICS FOR KSTL...
COMPLEX AVIATION FORECAST. IFR CIGS DOMINATE THE ST LOUIS AREA WITH
CIGS IMPROVING TO VFR ONLY 30 MILES OR SO NORTH TO THE NORTH.
HOWEVER THE CLOUD LAYER FLOW IS FROM THE NORTHEAST AND NEARLY
ALIGNED ALONG THE IFR CLOUD SWATH. THIS WOULD SUGGEST THAT THE
CLEARING OR IMPROVEMENT AREA TO THE NORTH MAY NOT MAKE IT INTO THE
TERMINAL...BEFORE THE WHOLE AREA PIVOTS AND BEGINS TO PUSH BACK TO
THE NORTH. I'M ANTICIPATING THE TERMINAL WILL EXPERIENCE CIGS
RANGING FROM IFR TO LOW-END MVFR THIS MORNING TRENDING TOWARDS LOW-
END MVFR IN THE AFTERNOON. I THINK ANY PRECIPITATION TODAY WILL BE
SPOTTY WITH THE GREATEST COVERAGE REMAINING NORTH AND NORTHWEST OF
KSTL. VIGOROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING
HOWEVER THERE IS UNCERTAINTY IN THE EXACT LOCATION AND TIMING AND
THUS JUST MENTIONED VCTS IN THE TAFS. IN GENERAL...FLIGHT
CONDITIONS SHOULD ALSO DETERIORATE THIS EVENING TO IFR.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Apr 16, 4:29 AM CST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
529 AM CDT TUE APR 16 2013
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
529 AM CDT TUE APR 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY THIS MORNING...MAINLY ACROSS PORTIONS OF
SOUTHWEST ILLINOIS.
THUNDERSTORMS ARE LIKELY TONIGHT...MAINLY ACROSS PORTIONS OF
CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.
SOME OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AS THE PRIMARY
THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS REMAIN LIKELY FROM WEDNESDAY THROUGH THURSDAY
EVENING. ON LATE WEDNESDAY NIGHT AND THURSDAY THERE IS POTENTIAL
FOR SIGNIFICANT SEVERE WEATHER...AND POSSIBLY A SEVERE WEATHER
OUTBREAK WITH NUMEROUS SEVERE THUNDERSTORMS CAPABLE OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.
TILLY
In the hours before
Local storm report, Apr 16, 6:42 AM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
742 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 AM HEAVY RAIN 2 NE JEFFERSON CITY 38.59N 92.16W
04/16/2013 M2.06 INCH CALLAWAY MO ASOS
24-HR TOTAL. 2.02 INCHES OVER PAST 12 HOURS.
&&
GOSSELINLocal storm report, Apr 16, 6:43 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
743 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM HEAVY RAIN 2 SW JERSEYVILLE 39.10N 90.35W
04/16/2013 M1.70 INCH JERSEY IL CO-OP OBSERVER
24-HR TOTAL.
&&
GOSSELINLocal storm report, Apr 16, 6:44 AM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
744 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN MEDORA 39.18N 90.14W
04/16/2013 M1.99 INCH MACOUPIN IL CO-OP OBSERVER
24-HR TOTAL.
&&
GOSSELINLocal storm report, Apr 16, 8:18 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLOOD COLUMBIA 38.95N 92.33W
04/16/2013 BOONE MO EMERGENCY MNGR
6 INCHES OF WATER ON ONE LANE OF CREASY SPRINGS ROAD AT
BEAR CREEK. WATER ON VANDIVER DRIVE JUST EAST OF HIGHWAY
763.
&&
BRITTLocal storm report, Apr 16, 8:22 AM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM LIGHTNING COLUMBIA 38.95N 92.33W
04/16/2013 BOONE MO EMERGENCY MNGR
LIGHTNING STRUCK APARTMENT BUILDING ON WEST BROADWAY.
SMOKE REPORTED ON TOP FLOOR. TIME ESTIMATED BY RADAR.
&&
BRITTLocal storm report, Apr 16, 8:29 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
929 AM CDT TUE APR 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0928 AM HAIL COLUMBIA 38.46N 90.23W
04/16/2013 M0.25 INCH MONROE IL TRAINED SPOTTER
HAIL MOSTLY COVERING THE GROUND
&&
GOSSELINFlood, Calhoun
- When
- April 16, 8:40 AM CST to April 30, 11:59 PM CST
- Where
- Calhoun County, 6.93 mi N of Kampsville to 5.84 mi ENE of Belleview
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.400, -90.607
The Illinois River hit major flood levels all along the border of Calhoun County. The river crested at Hardin, IL on April 26th at 36.34 feet but remained over flood stage into May.|Agricultural damage was the only know damage. Damage estimates were not available.
Flood, Brown
- When
- April 18, 6:52 AM CST to April 26, 4:22 AM CST
- Where
- Brown County, 4.23 mi ENE of Daisy to 3.25 mi ENE of Daisy
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.094, -90.696
The La Moine River along the border of Brown County hit major flood levels. The river crested at Ripley on April 21st at a new record of 32.54 feet. The river fell below flood stage on April 26. Damage was limited to agricultural lowlands.
Flood, Fayette
- When
- April 18, 8:00 AM CST to April 30, 1:15 PM CST
- Where
- Fayette County, 2.31 mi NNW of Bluff City to 5.42 mi NNE of Vandalia
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.002, -89.064
The Kaskaskia River in Fayette County hit major flood levels. The river crested at Vandalia at 27.91 feet on April 19th. The river fell below flood stage on April 30th. The was little known damage except for agricultural lowlands.
Flood, Adams
- When
- April 18, 11:38 PM CST to April 30, 11:59 PM CST
- Where
- Adams County, 1.58 mi NE of Meyer to 1.71 mi N of Meyer
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 40.167, -91.480
The Mississippi River reached major flood levels along the border of Adams County. The river crested at most locations on April 21st but remained above flood stage into May. Damage was limited to agricultural lowlands.
Flood, Brown
- When
- April 19, 2:00 AM CST to April 30, 11:59 PM CST
- Where
- Brown County, 3.7 mi N of La Grange to 4.75 mi N of La Grange
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $10,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.983, -90.518
The Illinois River At La Grange set a new record reaching 34.50 feet on April 27th. The river remained above flood stage into May. Agriculture lowland damage was the only know damage.
Flood, Pike
- When
- April 19, 3:15 AM CST to April 30, 11:59 PM CST
- Where
- Pike County, 6.05 mi E of Chambersburg to 1.7 mi ENE of Chambersburg
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.824, -90.556
The Illinois River hit major flood levels from Meredosia to Valley City south into Calhoun County. In Pike County the river crested on April 27th, but remained above flood stage into May.
Flood, Greene
- When
- April 19, 3:15 AM CST to April 30, 11:59 PM CST
- Where
- Greene County, 6.59 mi NW of Patterson to 1.29 mi NNW of Hillview
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.545, -90.570
The Illinois River hit major flood levels along the border of Greene County. The river crested around the 27th, but remained at major flood levels into May.
Flood, Jersey
- When
- April 19, 3:15 AM CST to April 30, 11:59 PM CST
- Where
- Jersey County, 6.14 mi NNW of Nutwood to 0.85 mi NW of Nutwood
- Cause
- Heavy Rain
- Property damage
- $5,000
- Crop damage
- $20,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.156, -90.610
The Illinois River hit major flood levels along the border of Jersey County. The river crested around the 27th, but remained at major flood levels into May.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, April 16, 2013$3,000 · 2 in hail · 31 events
- Flash Flooding and Hail in Pennsylvania, April 16, 2013$15,000 · 1 in hail · 16 events
- Lightning Strike in Illinois, April 16, 2013$30,000 · 1 event
- Winter Storm in Nebraska, April 16 to 17, 201320 events
- Hail in Indiana, April 16, 20131.75 in hail · 11 events
- Winter Storm in South Dakota, April 16 to 17, 201310 events
- Hail in Kentucky, April 16, 20131 in hail · 8 events
- Hail in Indiana, April 16 to 17, 20131.75 in hail · 8 events
- Hail and Damaging Winds in Ohio, April 16, 2013$2,000 · 1 in hail · 6 events
- Hail in Kentucky, April 16, 20131.75 in hail · 6 events
- Hail in Illinois, April 16, 20131 in hail · 3 events
- Hail in Missouri, April 16, 20130.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455691, 455699, 455694, 455700, 455688, 455690, 456680, 456682.